Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 48, NWS Blacksburg, VA

July 29, 2001Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 5:28 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 5:28 PM EDT (21:28 UTC)
Expired
Jul 29, 2001, 11:30 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 292142
FFWRNK
VAC173-185-300330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1130 PM EDT.

* WEATHER SPOTTERS CONTINUE TO REPORT WIDESPREAD FLOODING NEAR
  MARION VIRGINIA.  IN ADDITION...RAPID RISES WERE OCCURRING ALONG
  THE CLINCH AND HOLSTON RIVERS.  

* THE CLINCH RIVER IS EXPECTED TO CREST NEAR BANK FULL AT RICHLANDS
  AROUND MIDNIGHT.  THE HOLSTON RIVER IS EXPECTED TO CREST NEAR BANK
  FULL AT SALTVILLE VIRGINIA AROUND 11:00 PM.  

* CONTINUED RAINFALL OVER THE AREA WILL ALSO AGGRAVATE ONGOING 
  FLOODING.  IT IS POSSIBLE THAT AN ADDITIONAL HALF INCH...TO ONE 
  INCH OF RAIN COULD FALL BEFORE 11:00 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:23 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 3:23 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
323 PM EDT SUN JUL 29 2001

WILL CONTINUE FFA THRU MID. AT LEAST ONE MORE BAND OF SHRA/TSRA TO
COME THRU. THEN MODELS MOVE DYNAMICS AND DEEPER MOISTURE E OF THE
CWA. BY MON THE LOW LVL UPSLOPE FLOW WL BE GONE. NO GOOD CONSESUS ON
LOW THAT FORMS OFF THE DELMARVA BUT THE CIRCULATION AROUND THE LOW
SHUD KEEP ENOUGH WRAP AROUND MOISTURE IN THE FA MON THAT WHEN SHRTWV
COMES THEU 15-21Z THERE IS A CHC FOR -SHRA. THEN DRY THRU FRI.
AVN/MESOETA DO NOT DROP THE DEW POINTS VERY MUCH...BUT LOOKING
UPSTREAM...SFC DEW POINTS IN PA/NY ARE IN THE 50S SO IT SHUD BE LESS
HUMID MID WEEK. PLUS PWINS DROP BACK DOWN TO ARND .75 BY TUES.
EXTENDED MODELS SHOWING FROPA ON SAT...ESPECIALLY ECMWF. UPPER TROF
IS STILL OVR THE AREA SUN WITH SOEM WEAK DYNAMICS SO WL ADD CHC OF
SHRA ON SUN.

PRELIMINARY NUMBERS:

FCSTID = 14
ROA   64  80  64  73 /  30  50  10   0
LYH   64  76  63  73 /  30  40  10   0
DAN   66  82  66  74 /  30  50  10   0
BLF   60  78  63  72 /  30  40  10   0
LWB   61  79  60  70 /  30  40  10   0
BCB   60  78  63  70 /  30  40  10   0
TNB   63  79  64  70 /  30  40  10   0

.RNK...
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007...VAZ009>020-023-024-035.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045.

AMS

In the hours before

Local storm report, Jul 29, 1:56 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SUN JUL 29 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    TAZEWELL                  VA   FLOODING
07/29/01   TAZEWELL                       TREE BLOCKING MONDAY ROAD
                                          JUST OUTSIDE OF TAZEWELL.
                                          ROUTE 609 CLOSED DUE TO
                                          FLOODING. SOME SECONDARY
                                          ROADS IN THE RAVEN AREA
                                          OF THE COUNTY FLOODED.

1238 PM    MARION                    VA   FLOODING
07/29/01   SMYTH                          SECONDARY ROADS CLOSED
                                          DUE TO FLOODING IN AND
                                          AROUND...CHILHOWIE,
                                          MARION, SALTVILLE AND
                                          RICH VALLEY COMMUNITIES.
Local storm report, Jul 29, 5:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 29 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM                               VA   FLOODING
07/29/01   GRAYSON                        ROADS TEMPORARILY CLOSED
                                          IN THE WHITETOP AREA BY
                                          FLOODING...REOPENED BY
                                          4:15 PM. BY SHERIFF'S
                                          OFFICE.

340 PM     LINDSIDE                  WV   FLOODING
07/29/01   MONROE                         SEVERAL ROADS CLOSED DUE
                                          TO FLOODING.

340 PM     ROCK CAMP                 WV   FLOODING
07/29/01   MONROE                         SEVERAL ROADS CLOSED DUE
                                          TO FLOODING. BY MONROE CO
                                          911.

340  PM                              NC   FLOODING
07/29/01   ASHE                           SHERIFF REPORTS 15-18
                                          ROADS CLOSED BY MUDSLIDES
                                          WITHIN THE COUNTY.

358 PM                               WV   FLOODING
07/29/01   SUMMERS                        MADAME'S CREEK OUT OF ITS
                                          BANKS.  BY SUMMERS CO
                                          911.

415 PM     MONTCOLMB                 WV   FLOODING
07/29/01   MERCER                         STREAM FLOODING AND ROAD
                                          CLOSURES IN THE MONTCOLMB
                 (                         AND SPANISHBURG AREA OF
                                          THE COUNTY. BY 911
                                          CENTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:36 AM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr
Jul 29, 12:58 PM EDTFlash Flood WarningRNKAlleghany, Bath, Rockbridge, City of Covington, City of Lexington4 hr
Jul 29, 1:51 PM EDTFlash Flood WarningRNKGrayson, Smyth3 hr
Jul 29, 2:29 PM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.